Coming off antidepressants
How will you know if you're ready to come off antidepressants and what will it feel like without them? The Mix helps you adjust better to life without medication.
When’s the right time to come off antidepressants?
Whether you’ve been on antidepressants for six months or six years, only you will know when the time is right for you to come off your medication, but always speak to your doctor (GP) first before you make any decisions.
Deciding when you are ready to come off antidepressants will depend on what you are taking them for – whether it’s for moderate to severe depression or for other problems such as anxiety, panic disorders, eating disorders or chronic pain.
“With depression, doctors usually say to take them until you feel better and then for six months after that. It can be two to four weeks before you notice an effect on your mood,” says GP Registrar Gemma Newman. “The pills aren’t a quick fix, so if you stop taking them too early the depressed feelings are more likely to return.”
A third of people who are coming off antidepressants can have withdrawal symptoms – this doesn’t mean that you are addicted, but it isn’t unusual for people to find it difficult to come off antidepressants. If you’re coming off Selective serotonin reuptake inhibitors (SSRI), symptoms may include:
- Stomach upsets;
- Vivid dreams;
- Panic attacks;
- Flu-like symptoms;
- Sensations that feel like electric shocks.
You’re also more likely to get withdrawal symptoms if you’re skipping doses, or if you’re on other medication that may act with the antidepressant. You may also find your withdrawal symptoms worse if you initially suffered from anxiety when you started taking antidepressants.
How should you come off antidepressants?
The most important thing is to make sure that you reduce your tablets gradually – if you stop them quickly you’re more likely to get withdrawal symptoms. “Withdrawal symptoms will depend on the strength of the medication you are taking – tablets with a shorter duration of effect will generally cause more symptoms,” says Dr Newman.
Bonnie, 25, has been on Seroxat for seven years after suffering a nervous breakdown. “I wanted to come off Seroxat a year after I started taking it because I didn’t feel it was making any difference. I’d also heard reports about how people had felt suicidal on it, which was similar to how I was feeling. I’ve tried many different ways to come off it and it’s only now that I’ve nearly got there, six years later.”
How to reduce your dose
Tapering the dose gradually is the safest and healthiest way to stop antidepressants. Ask your doctor if you can try a liquid dose of your medication – unfortunately only certain drugs are available in liquid form. This can then be diluted to reduce your dosage. “Generally you should stop them over a period of at least four weeks, and after six to eight months of treatment you should stop them over a period of six weeks to two months. After long-term treatment you should reduce the dose by a quarter every month or so,” says Dr Newman.
“The advice my doctor gave me was to reduce my dose by 5mg a week, but that felt really impossible,” says Bonnie. “When I spoke to the Seroxat User Group they told me to take the liquid form and come down by 1mg at a time, so it’s a much more gradual process. It can really help to seek advice from people who know what you are going through. Don’t feel defeated if you go to your doctor and they tell you to come back in a couple of weeks and come off more than you feel is possible.”
What support will I get?
It’s important to remember that your doctor knows your medical history and can help to support you while you come off your medication. They can keep an eye on you while they are reducing your tablet dose and monitor how you are feeling.
“All young people should be offered counselling when they are feeling low, both before antidepressants are given, and during the treatment,” says Gemma. Most health authorities have Cognitive behaviour therapy (CBT) or talking therapies available free of charge on the NHS – the only issue may be long waiting lists. “I’m getting counselling as well as taking antidepressants, but you only get a limited amount of six sessions and they hate it if you ask for more,” says 19 year-old Jodie. “I’ve been offered the chance to see a psychiatrist but that’s going to take at least a year because the waiting list is so long.”
If you’re waiting for treatment, you may be find it useful to try computerised CBT programmes such as Beating the Blues. Endorsed by the National Institute for Clinical Excellence (NICE), the website has been designed to help you understand and change the connection between feelings, thoughts and actions. Others include Living Life to the Full and Mood Gym.
Can I refuse medication?
Yes – you have a legal right to refuse medication. Talk to your doctor and also with any friend or family member who supports you and find out why they feel you may need more time on the medication. If, after discussing it you still disagree with your doctor, they will be able to help you come off the tablets gradually. Remember they are there to give sound advice, but they must also respect your wishes.
- Mind offers advice and support to people with mental health problems. Their helpline runs nine to six from Monday to Friday. 0300 123 3393
- SANE offer support and information to people affected by mental illness. 0300 304 7000
- If you're under 25 and would like free confidential telephone counselling from The Mix to help you figure things out complete this form and we'll call you to arrange your first session.
- Chat about this subject on our Discussion Boards.
- Need help but confused where to go locally? Download our StepFinder iPhone app to find local support services quickly.
By Julia Pearlman
Updated on 29-Sep-2015
Is the news making you feel anxious?
It's good to be connected, but look after yourself too.
A guide to self care
How to keep your mind and body happy and healthy.
Telling your boyfriend or girlfriend you have a mental health problem
When to do it, what to say and how they'll react.
A guide to CAMHS
What is CAMHS and what happens when you go there?
What is anxiety?
Feeling scared all the time? You may have an issue with ...